Nebraska, 2023

Hail and Damaging Winds in Nebraska, July 16, 2023

July 16, 2023 · NWS LBF · 7 events in 2 counties and zones

Isolated supercells moved southeast across the panhandle and Sandhills during the evening hours of July 16, resulting in multiple reports of large hail, some significant, and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated supercells moved southeast across the panhandle and Sandhills during the evening hours of July 16, resulting in multiple reports of large hail, some significant, and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 16, 1:15 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 1:15 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
315 PM CDT Sun Jul 16 2023

.SYNOPSIS...
Issued at 315 PM CDT Sun Jul 16 2023

Key Messages:

- Smoke will linger across portions of northern NE today, shifting
  southwestward Monday

- Isolated thunderstorms this evening, more widespread severe
  weather possible Monday evening into Tuesday morning

- Active weather continues through the workweek with several
  chances for thunderstorm development

- A warming and a drying trend begins late next weekend

&&

.SHORT TERM...(This evening through Monday night)
Issued at 315 PM CDT Sun Jul 16 2023

Some smoke from Canadian wildfires remains across the area this
afternoon. Though primarily aloft, there are reduced visibilities
north of highway 2 suggesting air quality may be impacted some
there.

A very subtle mid level short wave was sliding southeastward from
MT/wrn SD early this afternoon, as seen in water vapor imagery and
also very subtle upper divergence noted in subjective analysis of UA
data this morning. This is notable in the wake of morning convection
as low level lapse rates have responded well across the northwest
part of the area into western SD early this afternoon, which will
help to establish an area of modest ML CAPE late this afternoon, in
the presence of good deep layer shear. With the main ribbon of
higher upper level wind across eastern Dakotas, the associated cold
front will sag southward and may interact with the Black Hills lee
side convergence zone, resulting from the decent northwest flow, to
develop isolated storms along it. 12Z CAMs all seem to show some
idea of this, with the notable exception of the HRRR (starting to
show shallow convection as of the 16Z run). Confidence in a concise
area of convergence sufficient to develop thunderstorms is low so
precip chances are siolated at best.

If storms develop, they should dissipate after sunset late this
evening as the area settles under light easterly flow at the surface
as high pressure moves into northeast NE late tonight. In addition,
a northerly flow just off the surface will not be conducive for
further storm development overnight. Low level moisture remains good
and with the easterly flow would expect to see the persistent smoke
push south and then westward overnight. With the extra particulates
in the air, it wouldn't be out of the question to see a visibilities
reduced in fog, especially in river valleys. With only medium
confidence in this have not added to the forecast as fog, though the
smoke will be mentioned.

For Monday, the bulk of the day should be dry and mainly sunny, with
the caveat of smoke remaining through the day. The upper ridge axis
shifts eastward while breaking down somewhat, though upper
heights will be rising through the day and creating broad
subsidence aloft across the northern Plains. By afternoon, with
the surface high pressure retreating, southerly return flow will
set up across the western Sandhills and much of the High Plains.
This will bring a return of better low level moisture and with
good insolation during the day, will yield an unstable environment
across the area, with ML CAPE values nearing 2500 J/Kg. Meanwhile
a more potent upper level PV anomaly will progress eastward near
the WA/Canada border. Ahead of this feature, a separate but fairly
stout upper PV anomaly will move quickly into MT/WY as the
resultant quick zonal flow aloft induces strong pressure falls in
the northern High Plains. Southerly flow will strengthen in
response to these lowering pressures setting up a strong nocturnal
LLJ from the central High Plains into the Dakotas. All of this
sets the stage for good confidence in the development of a
convective complex from Monday evening into the morning hours of
Tuesday. A broad slight risk of severe storms is already in place
for this from central SD into northern NE. However, the timing of
the beginning of this impending convective complex is a bit in
question as some CAMs suggest an early evening Monday start to the
convection, while some focus the best lift along the elevated
warm front that lift north as a result of the LLJ development,
after midnight. Details will be refined on this timing issue, but
there is good confidence in a complaex of strom to severe storms
in some fashion Monday night. Good deep layer flow aloft will
promote long hodographs and the potential for large hail in the
initial stages of the development, with a possible transition to
damaging wind depending on how strong of an inversion there is
ahead of the convection after sunset.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CDT Sun Jul 16 2023

An anomalous upper low will begin to organize in the Gulf of Alaska
by midweek which will allow a poleward expansion of the upper ridge
across the west. This ridge will expand to cover much of the western
two-thirds of the CONUS by late next weekend leading to a warming
and drying trend late next Saturday toward the first of next week.
However, in the meantime a continued active weather pattern will
remain across the Plains. Temperatures will remain close to average
Monday and Tuesday, but will be below average through Friday before
warming once again.

Strong to severe storms will likely be ongoing for the eastern
portions of the area Tuesday morning. In their wake, a brief lull,
but a secondary cold front will slide southward again by evening
This may become a focus for additional thunderstorm development by
late afternoon across the northwest, but much will depend on the
expanse of subsidence provided by the exiting convective complex. As
the anomalous upper low slides eastward along the Canadian border,
the continued fast flow aloft, which transitions from zonal back to
northwesterly by the end of the week, will provide the necessary
shear for organized convective develpoment each day through Friday.
Although briefly disrupted by the daily convection, low level
moisture will remain plentiful as well through the week. The GFS
deteministic solution does scour out the low level moisture Friday
into Saturday, but with the continued precipitation across the area
and resultant soil moisture fluxes in periods of good sunshine,
believe this is too aggressive and favor the slightly more humid
ECMWF and associated implied ensemble probabilities.

With the ridge building more into the Plains Saturday through
Sunday, the warming trend will ensue and a drier forecast is in
place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 102 PM CDT Sun Jul 16 2023

The main aviation concern will be across northern Nebraska where
significant smoke and haze from Canadian wildfires will continue to
impact the region through this evening. Reductions in  visibility
down to 6 miles is before smoke begins to improve overnight. Some
isolated thunderstorms are also possible across the Sandhills and
into north central Nebraska this evening. At this time, confidence
remains low in development and even if convection does develop, it
should remain outside of both KVTN and KLBF terminals and therefore
thunderstorm mentions have been left out of the prevailing forecast
at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...Kulik
Hazardous weather outlook, Jul 16, 12:45 PM MST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
245 PM CDT Sun Jul 16 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-171945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
245 PM CDT Sun Jul 16 2023 /145 PM MDT Sun Jul 16 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Smoke from Canadian wildfires will continue to lead to reduced air
quality and visibility across portions of northern Nebraska through
tonight.

Isolated thunderstorms will be possible this evening across portions
of north central Nebraska. A few storms could be strong to briefly
severe with the greatest hazards being strong winds and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily thunderstorm chances persist Monday night through the end of
the week. A few strong to briefly severe storms will be possible
Monday evening and into Monday night and again on Tuesday across
portions of central and north central Nebraska. Beyond Tuesday, the
potential for severe thunderstorms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 4:20 PM MST, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
520 PM MDT Sun Jul 16 2023

NEZ004-094-162345-
Sheridan NE-Western Cherry NE-
520 PM MDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Housing, or 11 miles east of Pine Ridge, moving southeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Merriman, Hoover Lake, Irwin, Intersection of Highway 20 and
Irwin Road, Shell Lake State Wildlife Management Area and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 103 and 139.
 Highway 61 between mile markers 224 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4300 10182 4294 10161 4266 10213 4300 10248
TIME...MOT...LOC 2320Z 310DEG 35KT 4301 10233

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Gomez

The radar

The Rapid City radar (KUDX), 168 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 16, 4:20 PM MST
Where
Sheridan County, 4.18 mi S of Hay Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.620, -102.690

A trained spotter reported quarter size hail south of Hay Springs.

Hail, Sheridan

When
July 16, 4:25 PM MST
Where
Sheridan County, 5.63 mi W of Rushville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.710, -102.560

Public reported golf ball size hail west of Rushville with photos included.

Hail, Sheridan

When
July 16, 4:45 PM MST
Where
Sheridan County, 14.51 mi S of Rushville
Measured
1.75 in hail
Reported by
Public
Coordinates
42.510, -102.450

Public reported hail ranging from quarter to golf ball size south of Rushville.

Hail, Sheridan

When
July 16, 5:25 PM MST
Where
Sheridan County, 0.86 mi SW of Ellsworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.060, -102.290

A trained spotter reported golf ball size hail near Ellsworth.

Thunderstorm Wind, Sheridan

When
July 16, 5:25 PM MST
Where
Sheridan County, 0.86 mi SW of Ellsworth
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -102.290

A trained spotter estimated 70 mph wind gusts near Ellsworth.

Hail, Garden

When
July 16, 6:00 PM MST
Where
Garden County, 26.21 mi NNE of Oshkosh
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.750, -102.080

Fire chief reported tennis ball size hail near Crescent Lake NWR.

Thunderstorm Wind, Garden

When
July 16, 6:00 PM MST
Where
Garden County, 26.21 mi NNE of Oshkosh
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.750, -102.080

Fire chief reports damage from wind driven hail, including broken windows, damaged vehicles, and destroyed garden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119839, 1119840, 1119841, 1119842, 1119843, 1119844, 1119845.